Tennessee, 2006

Damaging Wind in Tennessee, July 21, 2006

July 21, 2006 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down in White Pine and vicinity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down in White Pine and vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:08 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 21, 2:08 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT FRI JUL 21 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...TEMPERATURES HAVE
BEEN LOWER THIS AFTERNOON THANKS TO DEBRIS CLOUDINESS AND LIGHT
SHOWERS WHICH MOVED INTO THE AREA FROM THE NW. PREFRONTAL TSTM
DEVELOPMENT UNDERWAY IN MIDDLE KY WILL ADVANCE INTO NW PART OF MRX
CWA EARLY THIS EVENING. SOUTHERN PARTS OF THE CWA ARE SUFFICIENTLY
UNSTABLE FOR SCATTERED PULSE TYPE TSTM DEVELOPMENT. THINGS WILL
SETTLE DOWN SHORTLY AFTER DARK. WEAK LOW PRESSURE AND FRONTAL
BOUNDARY SAG SE TO JUST N AND W OF OF MRX CWA. MCS UNDERWAY NEAR
W KY WILL NEED TO BE MONITORED OVERNIGHT BUT APPEARS IT WILL BE IN
THE DECAYING STAGE AS IT MOVES TOWARD NE/TN/SW VA OVERNIGHT. HIGH
PCPN CHANCE REMAIN IN PLACE FOR SAT. AS FRONT MOVES SE INTO CWA
...CLOUDINESS WILL KEEP HEATING AND INSTABILITY AT BAY. 700-500MB
DRY SLOT SLIDES ACROSS LOWERING PWS AND LIKELY TRIMMING DOWN EXPECTED
RAINFALL AMOUNTS. FRONT MOVES THROUGH SATURDAY NIGHT. ISOLATED
MAINLY AFTN/EVE PSBL ON SUN. NEAR NORMAL TEMPS FOR SUNDAY WITH
SLIGHTLY BELOW NORMAL TEMPS EXPECTED SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)...EXTENDED PERIOD BEGINS WITH A
QUESTION ABOUT MONDAY.  PREVIOUS MODEL RUNS INDICATED DRY ON MONDAY
WITH CURRENT RUN SHOWING A WAVE FORMING ON THE FRONT AND IT MOVING
NORTHWARD BACK INTO THE FORECAST AREA.  WILL HEDGE IN THAT DIRECTION
MAINLY IN THE NORTHEAST TENNESSEE SOUTHWEST VIRGINIA REGION OF THE
FORECAST AREA AS IT MOST LIKELY TO EXPERIENCE PRECIPITATION.
THINKING SLIGHT CHANCE POPS THERE.

BEYOND MONDAY ATMOSPHERE RE-HEATS AND MOISTENS WITH INCREASING
CHANCE OF RAIN THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  87  68  86 /  40  60  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  85  67  85 /  60  70  40  20
OAK RIDGE, TN  72  84  66  84 /  60  70  40  20
TRI CITIES AIRPORT, TN  68  83  64  82 /  60  70  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/HW
Hazardous weather outlook, Jul 21, 4:05 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI JUL 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
505 AM EDT (405 AM CDT) FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL DROP SLOWLY SOUTH FROM THE OHIO VALLEY...
AND EXTEND EAST TO WEST ACROSS SOUTHERN PARTS OF KENTUCKY BY EARLY
TONIGHT.  DAYTIME HEATING AND THIS APPROACHING FRONT WILL BRING AN
INCREASE IN SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS
SOUTHWESTERN VIRGINIA AND NORTHERN PARTS OF EAST TENNESSEE THIS
AFTERNOON AND EVENING.

ISOLATED STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN
THREAT BEING DAMAGING DOWNBURST WINDS IN EXCESS OF 45 MPH.  THE
STRONGEST STORMS MIGHT ALSO PRODUCE SMALL HAIL UP TO PENNY SIZE.
MOST STORMS WILL BE MOVING SOUTH OR SOUTHEAST AT 15 TO 20 MPH...
AND COULD BRING BRIEF VERY HEAVY RAINFALL AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SETTLE ACROSS THE REGION ON SATURDAY...AND
COMBINE WITH A TROUGH OF LOW PRESSURE ALOFT...TO CREATE WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO SATURDAY NIGHT.  THERE WILL BE A
BETTER CHANCE OF STRONG TO SEVERE STORMS ON SATURDAY...AS WESTERLY
WINDS ALOFT INCREASE AND THE ATMOSPHERE BECOMES MORE UNSTABLE.

THE MAIN THREATS WILL BE DAMAGING WINDS IN EXCESS OF 55 MPH...AND
HAIL UP TO NICKEL SIZE OR SLIGHTLY LARGER.  ON A POSITIVE NOTE...
SOME MUCH NEEDED RAINFALL SHOULD OCCUR ACROSS NEARLY ALL OF THE
REGION WITH THIS SYSTEM.

RAIN CHANCES ARE EXPECTED TO DIMINISH AS THIS COLD FRONT SETTLES
SOUTH AND EAST OF THE REGION BY LATE SUNDAY.  MOSTLY DRY WEATHER IS
EXPECTED FROM SUNDAY NIGHT INTO TUESDAY...THEN TYPICAL SUMMERTIME
RAIN CHANCES RETURN FOR MID TO LATE WEEK.

HAZARDOUS WEATHER IS NOT EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY.

TG

In the hours before

Special weather statement, Jul 21, 2:55 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI JUL 21 2006

TNZ012-013-035-036-212130-
ANDERSON-CAMPBELL-MORGAN-SCOTT-
355 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM WILL AFFECT ANDERSON...CAMPBELL...MORGAN
AND SCOTT COUNTIES...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HUNTSVILLE....MOVING EAST AT
10 MPH.

PEOPLE IN EASTERN MORGAN...NORTHWESTERN ANDERSON...SOUTHEASTERN SCOTT
AND SOUTHWESTERN CAMPBELL COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM. ANY
FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A
WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 21, 4:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI JUL 21 2006

TNZ013-037-212215-
CAMPBELL-UNION-
521 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND UNION COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA FOLLETTE....MOVING EAST AT 15 MPH.

PEOPLE IN EASTERN CAMPBELL AND UNION COUNTIES...INCLUDING THE CITY OF
MAYNARDVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING MAY
REQUIRE ISSUANCE OF A WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR EAST TENNESSEE.

DGS
Local storm report, Jul 21, 5:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/21/2006                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN ON CEDAR CREEK ROAD AND DEMORY ROAD.

&&

DGS
Special weather statement, Jul 21, 5:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT FRI JUL 21 2006

TNZ035-212315-
MORGAN-
619 PM EDT FRI JUL 21 2006

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MORGAN COUNTY...

A LARGE COMPLEX OF THUNDERSTORMS AFFECTING OVERTON COUNTY  AND
FENTRESS COUNTY WILL MOVE EAST. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS. THE STORMS WILL MOVE INTO WESTERN MORGAN
COUNTY BETWEEN 700 PM EDT AND 730 PM EDT.

DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...DANGEROUS CLOUD-TO-GROUND
LIGHTNING...AND LOCALLY HEAVY RAINS...MAY OCCUR WITH THESE
THUNDERSTORMS.

PEOPLE IN MORGAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR EAST TENNESSEE.

DGS
Special weather statement, Jul 21, 5:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 PM EDT FRI JUL 21 2006

TNZ047-212345-
SOUTHEAST CARTER-
638 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM WILL PRODUCE HEAVY RAIN IN SOUTHEAST CARTER
COUNTY...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BULADEAN....MOVING SLOWLY
SOUTHEAST.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The radar

The Knoxville radar (KMRX), 12 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 21, 5:45 PM EST to 5:50 PM EST
Where
Jefferson County, White Pine
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -83.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519335.